Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 226, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 1, 2018, 4:29 PM CDT for Hancock County, Wright County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2018, 4:29 PM CDT (21:29 UTC)
- Expired
- Aug 1, 2018, 5:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:51 PM CDT, 38 minutes earlier.
Area forecast discussion, Aug 1, 3:51 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 351 PM CDT Wed Aug 1 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 343 PM CDT Wed Aug 1 2018 Relatively quiet weather continues throughout much of the forecast with a few isolated storms still possible this afternoon into the evening with the cold frontal passage. Otherwise, the focus of the forecast was on the heat building back into the region and a periodic storm chances over the weekend into early next week. Cold front slowly creeping into northwest Iowa late this afternoon will continue progress southeast this evening. The latest hires models, especially the HRRR and ESRL HRRR, have the best handle on the current radar trends and depictions through late this evening. There is limited instability due to the weak shower/cloud cover from southwest to northeast Iowa through the day and shear remains low or even non existence. Not much going for severe weather chances later this afternoon into the evening, but still cannot rule out an isolated threat for now. Surface high pressure builds into the state tonight into Thursday providing cool and dry conditions. This high shifts east through the day Friday and return flow begins to develop from west to east across the forecast area. The ECMWF is a bit stronger and faster with a shortwave to cut across the region late Saturday into Saturday evening. Certainly looks to be a breezy and warm day Saturday and confident to nudge up wind gusts a couple of knots. Winds near the mix layer range from 28-36 knots but with forecast soundings suggesting some high clouds, this should limited some of the deep mixing. Regardless, the surface pressure gradient increases and mixing is likely to be enough for wind gusts around 25 mph or slightly higher Saturday afternoon. 850mb temperatures still progged to range from +20C to +22C Saturday afternoon and Sunday afternoon, and thus warm temperatures on track for the weekend. Surface dew points remain in the lower to middle 60s and not anticipating significant heat index values over the weekend. Sunday night into Monday, the ECMWF and GFS are in decent agreement with another shortwave riding the westerly flow into the region. Timing and location looks to be b/t 00-12z Monday and over central to northern Iowa. Severe potential remains uncertain, but instability increases Sunday afternoon there is decent shear present Sunday night into Monday. Certainly something to continue to monitor if models continue to converge on timing and location. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1235 PM CDT Wed Aug 1 2018 Convection has yet to increase...with mainly light showers north sites at this time. Front expected to focus convection from northwest Iowa to central Iowa between 20z and 03z...weakening with time. Winds mixing to near 18kts through 23z otherwise light northwest winds aft 05z. Hires models now more adamant in bringing in MVFR/possible IFR stratus following the boundary from 08z through 15z north and northeast sites KFOD/KMCW/KALO/KDSM...though less confidence on extent of IFR conditions...have lowered cigs to MVFR most locations aft 08z. /rev && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...REV
Hazardous weather outlook, Aug 1, 3:25 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 325 PM CDT Wed Aug 1 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-022030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 325 PM CDT Wed Aug 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered thunderstorms are expected to develop this afternoon over northern Iowa. A few of the storms may reach severe levels across northern Iowa late this afternoon and toward central Iowa into the evening. The primary threats are large hail and strong winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional intermittent chances for thunderstorms are forecast Saturday through Monday. The severe weather threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed briefly this late this afternoon and into the evening. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 27 min |
| Aug 1, 5:36 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 54 min |
| Aug 1, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 41 min |
| Aug 1, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 50 min |
| Aug 1, 6:53 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 52 min |
| Aug 1, 6:59 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.